LOS ANGELES—Changing medications does not necessarily benefit patients with migraine who take a triptan, and it sometimes results in increased headache-related disability, researchers reported at the 54th Annual Scientific Meeting of the American Headache Society.
For patients who switched from one triptan to another, Migraine Disability Assessment (MIDAS) score, which measures days of headache-related disability over three months, did not change from one year to the next. MIDAS score increased by 4.9 points for patients who switched from a triptan to a nonsteroidal anti-inflammatory drug (NSAID), and by 5.7 points for patients who switched from a triptan to an opioid or barbiturate. MIDAS scores decreased by 0.4 points for patients who continued to take the same triptan, said Dawn C. Buse, PhD, Associate Professor of Clinical Neurology at Albert Einstein College of Medicine and Montefiore Medical Center in Bronx, New York.
For patients with chronic migraine or high-frequency episodic migraine who take a triptan, adding a second triptan is associated with increased headache-related disability, according to Richard B. Lipton, MD, Edwin S. Lowe Chair in Neurology at Albert Einstein College of Medicine and Director of the Montefiore Headache Center. Adding a second triptan does not affect disability for patients with low-frequency or moderate-frequency episodic migraine, however.
Adding an NSAID to current triptan therapy is beneficial for patients with moderate-frequency episodic migraine but does not affect patients with low-frequency episodic migraine. For patients with high-frequency episodic migraine or chronic migraine, adding an NSAID is associated with increased disability.